Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Cheyenne, WY

May 16, 2000Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 16, 2000, 4:59 PM MDT for Platte County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 2000, 4:59 PM MDT (22:59 UTC)
Expired
May 16, 2000, 5:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 162259
SVRCYS
WYC031-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT TUE MAY 16 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 545 PM MDT

* AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 36 MILES SOUTH OF DOUGLAS...OR 22 MILES 
NORTHWEST OF WHEATLAND...MOVING EAST AT 15 MPH.  THIS SEVERE 
THUNDERSTORM WILL LIKELY PRODUCE LARGE HAIL AND VERY GUSTY WINDS.

OTHER LOCATIONS IN THE WARNING INCLUDE SIBLEY PEAK AND GLENDO

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING 
FOR MUCH OF EASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4257 10528 4211 10527 4212 10490 4260 10493

EMANUEL

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:15 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 16, 1:15 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT TUE MAY 16 2000

SVR TSTM ACTVTY STILL LOOKS GOOD THRU ERY TNGT IN FAR ERN WY AND THE
WRN NEB PNHNDL AND WILL CONT THE MENTION IN THE FCST.  WITH THE CURRENT
WIND PROFILE AND BRNS..LRG HAIL AND SOME TORNADOES STILL A GOOD BET.
INTERESTING DIFFERNECE IN LAPS CAPE AND LIS AND GOES SOUNDER CAPE AND
LIS ERY THIS AFTN.  18Z LAPS CAPE HAD ARND 3400 NEAR WHILE THE GOES
SOUNDER HAD ARND 1000.  BLV THE LWR VALUES LOOK BTR NOW.  SFC WINDS ARE
MOR ERLY OVR THE ERN PRTN OF THE CWA ERY THIS AFTN...PROVIDING BTR
SHEAR AND BTR CHCS FOR LRG HAIL.  LOOKING AHD...ETA IS STILL THE MDL OF
CHOICE AS IT HAS BEEN SIM PAST FEW RUNS AND SEEMS TO HAVE A BTR UPR
LO AND ASOCTD SFC LO PSTN THRU THU.  UPR LO OVR NRN NV AT MIDDAY WILL
MOV E ACRS NRN CO AND INTO NEB BY 12Z THU.  SFC LO WILL DVLP OVR NE CO
AND THEN MOV SLWLY INTO NEB AS WELL THRU THU MRNG.  THOSE SYNOPTIC
PSTNS AND THE RESULTING GOOD UVV AND MSTR WILL PRODUCE WDSPRD SHWRS OVR
NRN PRTNS OF THE CWA TNGT THRU WED NGT AND GRDLY SPRD S OVR THE REST OF
THE CWA.  ETA QPF WUD YIELD BTN 1 AND 3 INCHES TOTAL PCPN THRU WED
NGT...ESP TO THE N OF CYS AND SNY.  CAA ON BACKSIDE OF STORM SYS WILL
HELP INCRS NRLY WINDS WED NGT AND THU OVR THE CWA.  IN ADTN...TEMPS
COOL ENUF FOR A CHANGE TO SNOW WED NGT.  SNOW ACMLTNS FROM THE ETA AND
AVN OF 3 TO 7 INCHES SEEMS OVERDONE IN SE WY AND FOR NOW WILL JUST
MENTION ATHE CHG TO SNOW.  WX IMPRVMNT TAKES PLACE ON THU AS FILLING
UPR LO MOVS FRTHR E.  HWVR...BLO NORMAL TEMPS AND STG NRLY WINDS WILL
PERSIST.  PREFER THE COOLER FWC TEMPS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, May 16, 11:10 AM MDT, 5 hours 49 minutes before
NEZ001>003-019>021-WYZ059-060-067-068-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT TUE MAY 16 2000

...RAINFALL WILL BECOME WIDESPREAD OVER EAST CENTRAL WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE TONIGHT AND CONTINUE THROUGH WEDNESDAY...

A STORM SYSTEM CURRENTLY OVER THE GREAT BASIN AREA WILL CONTINUE TO
MOVE EAST AND WILL AFFECT SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE THROUGH WEDNESDAY NIGHT.  THIS SAME STORM SYSTEM IS PARTLY
RESPONSIBLE FOR THE THUNDERSTORM ACTIVITY EXPECTED LATE THIS AFTERNOON
AND EARLY TONIGHT.

AS THE STORM MOVES ACROSS NORTHERN COLORADO...SHOWERS WILL BECOME
WIDESPREAD OVER EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA
PANHANDLE TONIGHT.  THE WIDESPREAD SHOWERS WILL CONTINUE THROUGH
WEDNESDAY AND SPREAD SOUTH OVER THE REST OF THE AREA BY WEDNESDAY
EVENING.  IN EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA
PANHANDLE...BETWEEN 2 AND 3 INCHES OF RAIN MAY POSSIBLE FALL DURING
THAT TIME.  LESSER AMOUNTS OF RAINFALL WILL FALL OVER SOUTHEAST WYOMING
AND THE SOUTHERN NEBRASKA PANHANDLE.

THE RAINFALL COMBINED WITH AREAS OF THUNDERSTORM RAINFALL OF UP TO AN
INCH THROUGH EARLY TONIGHT WILL CAUSE STREAMS AND RIVERS TO RISE AND
AREAS OF STANDING WATER IN LOW LYING AREAS.  THE POTENTIAL FOR ANY
MINOR FLOODING WILL BE GREATEST IN AND NEAR THE PINE RIDGE OF NORTHWEST
NEBRASKA.

PEOPLE IN EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE
SHOULD BE AWARE OF THE UPCOMING RAINFALL AND THE POSSIBILITY OF MINOR
FLOODING TONIGHT THROUGH WEDNESDAY NIGHT.  FURTHER STATEMENTS WILL BE
ISSUED AS CONDITIONS WARRANT.

WCJIN-WYSE-WYNE
WEILAND
Special weather statement, May 16, 4:55 PM MDT, 4 minutes before
NEZ001-019-020-054-WYZ059-060-064>070-170059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT TUE MAY 16 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EAST CENTRAL AND PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH 10 PM
MDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
MDT...FOR EAST CENTRAL WYOMING AND PARTS OF SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE.

A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR
THE FORMATION OF SEVERE THUNDERSTORMS WHICH MAY PRODUCE TORNADOES.

AT 445 PM...THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER NORTHERN
ALBANY COUNTY AND NORTHWEST PLATTE COUNTY.  THE STORMS WILL
CONTINUE TO DEVELOP AND MOVE TO THE NORTHEAST AT 25 MPH.

PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF
SEVERE THUNDERSTORMS AND EVEN TORNADOES THROUGH THE EARLY EVENING.
WHEN A THUNDERSTORM APPROA6CHES...GO TO YOUR SAFE SHELTER AND AWAY
FROM WINDOWS.

WCJIN-WYSE-WYNE
DAUGHERTY

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:45 PM MDTSevere Thunderstorm WarningCYSPlatte45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.